Indiana, 2011

Excessive Heat in Indiana, July 19 to 23, 2011

July 19 to 23, 2011 · NWS PAH · 6 events in 6 counties and zones

A large and strong high in the upper levels of the atmosphere drifted slowly east from the central Plains across the Lower Ohio Valley. This strong upper-level high brought several consecutive days of dangerously high heat and humidity.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A large and strong high in the upper levels of the atmosphere drifted slowly east from the central Plains across the Lower Ohio Valley. This strong upper-level high brought several consecutive days of dangerously high heat and humidity. The peak heat index at Evansville was 107 degrees on the 19th, 110 on the 20th, 108 degrees on the 21st, and 107 on the 22nd. Based on an unofficial observation, the heat index reached 106 degrees in Boonville on the 23rd. Low temperatures were in the mid to upper 70's each night. The Red Cross opened several cooling centers across southwest Indiana, including Evansville, Boonville, Princeton, and Mount Vernon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 19, 9:17 AM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 19, 9:17 AM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1017 AM CDT TUE JUL 19 2011

.UPDATE...
UPDATE FOR 18Z AVIATION.

&&

.DISCUSSION...
AFTER COLLABORATION DISCUSSIONS AND CLOSELY LOOKING AT THE DATA
HAVE DECIDED TO GO WITH AN EXCESSIVE HEAT WARNING THROUGH
SATURDAY. ONE OF THE MAIN REASONS IS THE DURATION OF THE HEAT.
OVERNIGHT LOWS AT OR ABOVE 75 DEGREES FOR THE NEXT SEVERAL NIGHTS
AND DAYTIME HEAT INDEX VALUES RANGING FROM 100 TO OVER 110. DEW
POINT AND HIGHEST HEAT INDEX VALUES WILL BE OVER SOUTHERN
ILLINOIS. WESTERN KENTUCKY...PARTICULARLY AROUND THE HOPKINSVILLE
AREA IS QUESTIONABLE...BUT EVEN THERE...WITH SEVERAL DAYS OF HEAT
INDEX VALUES ABOVE 100 AND OVERNIGHT LOWS ABOVE 75 DECIDED ON A
MORE UNIFORM PRODUCT.

CONTACTED LOCAL EMERGENCY MANAGERS AND MOST HAVE OR WILL BE OPENING
COOLING SHELTERS WHICH WAS ANOTHER FACTOR IN OUR DECISION.

&&

PREVIOUS DISCUSSION...ISSUED AT 257 AM CDT TUE JUL 19 2011...

PROLONGED HEAT AND HUMIDITY
CONTINUES TO BE THE MAIN FOCUS WITH THIS PACKAGE. NO CHANGES
BEYOND FRIDAY.

AN UPPER RIDGE CENTERED OVER THE PLAINS IS STILL FORECAST TO
SLOWLY OVERSPREAD THE MID MISSISSIPPI VALLEY THIS WEEK. AS A
RESULT...HEAT AND HUMIDITY TRAPPED UNDER THE RIDGE SHOULD SLOWLY
INCREASE AS THE WEEK PROGRESSES.

A FEW DAYS AGO IT APPEARED THAT THE COMBINATION OF FORECAST
TEMPERATURES (T) AND DEWPOINTS (TD) WOULD YIELD HEAT INDICES THAT
WOULD EQUAL OR EXCEED ADVISORY LEVELS THROUGH THE WEEK...THEREFORE
AN EXCESSIVE WATCH WAS ISSUED. IN THE MEANTIME...MODELS HAVE
BACKED OFF A DEGREE HERE AND THERE ON T AND TDS TO WHERE IT IS NOT
SUCH A SLAM DUNK EVENT ANY MORE...AT LEAST FOR THE ENTIRE WEEK
THAT IS.

HEAT INDICES TODAY IN MOST AREAS SHOULD TOP OUT AROUND 105
DEGREES...THEREFORE A HEAT ADVISORY IS IN EFFECT. HOWEVER...SOME
OF THE MODELS ARE STILL SHOWING PRECIP CHANCES OVER THE
NORTHEASTERN AND EASTERN SECTIONS OF THE CWA THIS AFTERNOON AND
EARLY EVENING. IF PRECIP WERE TO BREAK OUT THERE...DUE TO THE
ASSOCIATED CLOUDINESS AND COOLING EFFECT OF PRECIP...SOME AREAS
MAY NOT REACH ADVISORY CRITERIA...BUT WILL NOT MAKE ANY ADJUSTMENTS.

ON WEDNESDAY AND THURSDAY FORECAST T/TD YIELD HEAT INDICES >=105
DEGREES OVER THE ENTIRE AREA...BUT ON FRIDAY AND SATURDAY HEAT
INDICES BASED ON CURRENT DATA STAY BELOW 105 OVER PARTS OF THE
AREA. SINCE THERE HAVE TO BE 4 CONSECUTIVE DAYS OF HEAT INDICES
>=105 TO WARRANT AN EXCESSIVE HEAT WARNING...AND GIVEN THE FACT
THAT WE DONT MEET THOSE REQUIREMENTS IN THE STRICTEST SENSE EITHER
TODAY...FRIDAY...OR SATURDAY...WILL NOT BE ISSUING A WARNING AT
THIS TIME.

WITH TIME THE UPPER RIDGE WEAKENS SLIGHTLY AND BECOMES MORE AND
MORE DIRTY...IE. NOT BEING SO DOMINANT AND STARTING TO ALLOW PRECIP
TO DEVELOP IN ITS VICINITY. AS A RESULT...LEFT SMALL POPS OVER THE
SOUTHEASTERN AND/OR EASTERN SECTIONS OF THE CWA ON FRIDAY AND
SATURDAY WITH THE APPROACH OF A SFC TROF.

&&

AVIATION...
VFR CONDITIONS WILL PREVAIL AT ALL SITES THROUGHOUT THE VALID PERIOD.
SOME ISOLATED TSRA NEAR KOWB AND KEVV BUT CHC IS BLO 30%...THUS
EXCLUDED MENTION. MAY BE SOME BRIEF PATCHY FOG AROUND SUNRISE BUT
SHOULD NOT GO MVFR UNLESS WE GET SOME RAIN THIS AFTERNOON. IF SO
WILL AMEND ACCORDINGLY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
     FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
     MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
     WEBSTER.

MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
     MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

IN...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

KH/PS
Hazardous weather outlook, Jul 19, 9:29 AM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1029 AM CDT TUE JUL 19 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1029 AM CDT TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

EXCESSIVE HEAT WARNING IN EFFECT. HEAT INDICES WILL RANGE FROM 102
IN WESTERN KENTUCKY TO 108 NEAR MOUNT VERNON ILLINOIS. SEE THE
EXCESSIVE HEAT WARNING AND PUBLIC INFORMATION STATEMENTS FOR MORE
INFORMATION.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON GENERALLY NORTH
AND EAST OF A LINE FROM FAIRFIELD ILLINOIS TO HOPKINSVILLE KENTUCKY.
THERE IS A SLIGHT RISK THAT SOME OF THE STORMS COULD BECOME SEVERE
WITH LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL
BEING THE MAIN THREATS.

PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST
RIVER FLOOD AND FORECAST INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A LONG DURATION HEAT EVENT IS FORECAST TO CONTINUE THIS WEEK. AN
EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH SATURDAY. REFER TO
THE EXCESSIVE HEAT WARNING AND PUBLIC INFORMATION STATEMENTS FOR
DETAILS.

THUNDERSTORMS ARE POSSIBLE OVER PARTS OF THE QUAD STATE REGION
FRIDAY...SATURDAY...AND SUNDAY. ISOLATED SEVERE STORMS CANNOT BE
RULED OUT DURING THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON INTO THE
EVENING HOURS TODAY NORTHEAST OF A LINE FROM FAIRFIELD ILLINOIS TO
HOPKINSVILLE KENTUCKY.

PS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 excessive heat. Local standard time, as filed.

Excessive Heat, Gibson

When
July 19, 11:00 AM CST to July 22, 6:00 PM CST
Where
Gibson forecast zone
Reported by
AWOS
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Excessive Heat, Pike

When
July 19, 11:00 AM CST to July 22, 6:00 PM CST
Where
Pike forecast zone
Reported by
AWOS
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Excessive Heat, Posey

When
July 19, 11:00 AM CST to July 22, 6:00 PM CST
Where
Posey forecast zone
Reported by
AWOS
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Excessive Heat, Spencer

When
July 19, 11:00 AM CST to July 22, 6:00 PM CST
Where
Spencer forecast zone
Reported by
AWOS
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Excessive Heat, Vanderburgh

When
July 19, 11:00 AM CST to July 22, 6:00 PM CST
Where
Vanderburgh forecast zone
Reported by
ASOS
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Excessive Heat, Warrick

When
July 19, 11:00 AM CST to July 23, 6:00 PM CST
Where
Warrick forecast zone
Reported by
AWOS
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321706, 321707, 321708, 321709, 321710, 321711.